Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Norman, OK

May 15, 2018Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 15, 2018, 12:46 PM CDT for Grady County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 12:46 PM CDT (17:46 UTC)
Expired
May 15, 2018, 3:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Grady County, OK

The radar

The Norman radar (KTLX), 66 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:50 PM CDTFLASH FLOODChickasha, OKONE TO TWO FEET OF WATER ON HIGHWAY 81 IN CHICKASHA.
May 15, 12:50 PM CDTFLASH FLOODChickasha, OKSOME ROADWAYS HAD UP TO 3 FEET OF WATER FLOWING ACROSS THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS54 KOUN 151746
FFWOUN
OKC051-152045-
/O.NEW.KOUN.FF.W.0005.180515T1746Z-180515T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1246 PM CDT TUE MAY 15 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Grady County in central Oklahoma...

* Until 345 PM CDT
  
* At 1245 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is occurring or 
  is imminent. The Chickasha airport measured 1.6 inches of rain in 
  20 minutes.

* Some locations that will experience flooding include...
  Chickasha, Alex, Verden, Amber, Pocasset, Norge, Bradley,
  Middleberg, Tabler and Ninnekah.

LAT...LON 3502 9809 3524 9809 3511 9767 3487 9767

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 15, 12:27 PM CDT, 19 minutes earlier.

Area forecast discussion, May 15, 12:27 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1227 PM CDT Tue May 15 2018

.DISCUSSION...
18Z TAF discussion.

&&

.AVIATION...
Area of showers and thunderstorms are expected to continue to
develop this afternoon and will impact OKC/OUN/LAW/SPS through the
next couple of hours. Additional activity may move into western
Oklahoma into western north Texas this evening. MVFR conditions
are expected with some the storms.

&&

.PREV DISCUSSION... /issued 636 AM CDT Tue May 15 2018/

DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

AVIATION...
Overall, think VFR conditions will continue.

Timing and locations of SHRA/TSRA/VCTS remain very uncertain at
all sites for the next 24 hours. If SHRA/TSRA affects a given
site, variable gusty winds and brief MVFR/IFR conditions can
be expected.

Patches of MVFR/IFR conditions will occur before 18 UTC Tuesday
near KCSM and KWWR. KPNC may be impacted as well.

Surface winds are generally expected to switch from the south to
the northeast at many sites over the next 24 hours. Winds will be
erratic and gusty at times due to nearby SHRA/TSRA.

MBS

PREV DISCUSSION... /issued 438 AM CDT Tue May 15 2018/

DISCUSSION...
Storm chances and intensity along with locally heavy
rainfall/flash flooding potential are the forecast challenges
of the day.

The biggest change to the previous forecast was to increase rain
chances this morning across far northern Oklahoma and increase
them this afternoon across across the southern two thirds
of Oklahoma.

This morning, showers and thunderstorms with heavy downpours will
continue before 8 am southeast of an Ardmore to Purcell to
Chandler line associated with a MCV that was located southwest of
Seminole at 430 am. No severe storms are expected due to weak
shear (0-6 km bulk shear 15-20 kt) and limited instability (MUCAPE
near or less than 1000 J/kg). Additional storms in southern
Kansas due to 700 mb moisture convergence will continue to move
southeast into northern Oklahoma. These storms should stay below
severe limits as well due to limited instability and may weaken
throughout the morning as the mid level jet veers and weakens.

This afternoon and evening, some strong to severe thunderstorms
with large hail, damaging winds, and very heavy rainfall will be
possible across Oklahoma and north Texas, but not sure how storms
will evolve. Latest CAMs/model guidance seem to be all over the
place with storm location, number of storms, and storm mode. Best
guess is that first storms this afternoon would form near an old
outflow boundary/effective surface front that may be as far north
as a Cheyenne to Ponca City line and as far south as the Red
River sometime in the 2 to 5 pm time frame once convective
temperatures in the mid to upper 80s are reached. Additional
storms that form over west Texas may get into far western Oklahoma
and southwestern Oklahoma after 6 pm from the west. Kept the
highest rain chances over the southern half of Oklahoma, generally
40-50%, this afternoon. Kept the highest rain chances 40-60% this
evening over western north Texas. Some weak subsidence behind the
current MCV near Seminole may limit storm development/coverage
this afternoon. Storms overall should weaken during the nighttime
hours, especially without a strong low level jet or strong mid
level impulse to sustain convection.

Instability this afternoon and evening will again be rather high
across the area (MLCAPE 1000-3000 J/kg) with the highest
instability expected near and south of the Red River. The amount
of instability is not expected to be as high compared to
yesterday. Deep layer shear will not be all that strong (0-6 km
shear 20-40 kt), though a bit higher than yesterday, especially in
southwestern Oklahoma and western north Texas where the potential
for supercells with large hail will be higher. Overall, expect
slow moving pulse/multicell clusters as the main storm modes.
Most storms are expected to move southeast around 15-20 mph. Model
forecast DCAPE values of 1000-1300 J/kg certainly support the
potential for damaging winds. Tornado potential appears to be
very low due to weak low level shear (below 0-1 km bulk shear
below 20 kt).

Very heavy rainfall rates (1"/hr to 5"/hr) may result as well
this afternoon and tonight due to near climatological maximum
precipitation values. This could result in localized
flash flooding.

Highs today remain challenging due to some cloud cover
and rainfall. Generally, preferred the warmer side of guidance
numbers thinking some sunshine will occur today in most areas.
Readings today will be cooler than yesterday. Surface dewpoints
may pool and climb into the lower 70s south of the main outflow
boundary/effective cold front this afternoon/evening.

Wednesday into Wednesday night, kept chances for showers and
storms across much of Oklahoma and north Texas due to the
mid/upper trough nearby as well as abundant moisture and
instability, though storm coverage may be less than today.
There is some potential for a few strong to severe storms due to
sufficient instability and marginal shear in the form of damaging
winds and large hail. Slow moving storms would support locally
heavy rainfall.

Thursday through Friday night, lower rain chances and increasing
temperatures are generally forecast due to mid/upper level
ridging. Still cannot completely rule out some storms, especially
across western Oklahoma and western north Texas where storms over
the High Plains may move in during the nighttime hours. An
increasing low level jet both Thursday night and Friday night may
allow for organized severe storms to get into at least western
Oklahoma and western north Texas before weakening as they get
farther east.

Saturday and Saturday night, rain/storm chances will likely increase
again with the approach of a cold front. Strong to severe storms
with heavy rainfall, damaging winds, and some hail may be
possible by late Saturday. Kept high rain chances Saturday night.

Next Sunday and Monday, slightly cooler weather may occur. The
cold front may stall somewhere not far from the Red River and
bring some chances for showers and storms, though confidence
remains low.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  65  84  65 /  70  30  30  20
Hobart OK         87  64  86  66 /  40  40  20  30
Wichita Falls TX  89  66  88  67 /  40  40  20  20
Gage OK           81  60  84  61 /  40  40  30  30
Ponca City OK     83  61  83  62 /  70  20  50  20
Durant OK         84  67  87  67 /  50  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/12/30
Hazardous weather outlook, May 15, 12:35 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1235 PM CDT Tue May 15 2018

OKZ004>048-050>052-TXZ083>090-161745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1235 PM CDT Tue May 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms across southwest
Oklahoma and western north Texas. The Slight Risk is south and
west of a line from Cheyenne to Altus to Seymour. Surrounding the
Slight Risk is a Marginal Risk that extends as far north and east
as a line from Woodward to Oklahoma City to Durant.

Damaging wind gusts up to 70 mph and large hail up to the size of
golfballs are possible this afternoon and evening in these risk
areas.

Discussion...
Thunderstorms will continue across portions of the area this
afternoon. The great risk of severe storms during the afternoon
will be across southern Oklahoma and portions of north Texas.
Renewed thunderstorm development late this afternoon and evening
is expected in the Texas Panhandle later today. These storms may
evolve into a line or cluster of storms that will move into
southwest Oklahoma and western north Texas this evening.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 3 inches in a short period of
time from slow moving thunderstorms may cause flash flooding in
a few locations across Oklahoma and western north Texas today
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few strong to severe thunderstorms are possible Wednesday
through Friday. Western Oklahoma and western north Texas may have
slightly higher chances for severe storms Wednesday through
Friday during the nighttime hours.

Additional strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday with the passage
of a cold front.

Thunderstorms may linger Sunday and Monday across parts of
Oklahoma and north Texas.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and north Texas on Wednesday as well as
late Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 15, 11:10 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1110 AM CDT TUE MAY 15 2018

OKZ023-151645-
Caddo OK-
1110 AM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Caddo County Until
1145 AM CDT...

AT 1108 AM CDT, a strong thunderstorm was located 4 miles east of
Carnegie, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3501 9862 3516 9859 3518 9828 3495 9828
TIME...MOT...LOC 1608Z 270DEG 12KT 3510 9853

..speg.
Local storm report, May 15, 11:13 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W MADGE               34.90N 99.98W
05/14/2018  E1.00 INCH       HARMON             OK   PUBLIC

&&
Local storm report, May 15, 11:28 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 S CLINTON             35.45N 98.98W
05/14/2018  E1.00 INCH       WASHITA            OK   PUBLIC

&&
Special weather statement, May 15, 11:54 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1154 AM CDT TUE MAY 15 2018

OKZ027-039-040-151730-
Grady OK-Stephens OK-Garvin OK-
1154 AM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens and southwestern Garvin Counties Until 1230 PM CDT...

AT 1149 AM CDT, strong thunderstorms were along a line extending from
9 miles south of Bradley to 7 miles east of Bray, moving east at 15
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3479 9755 3451 9739 3458 9771 3482 9784
TIME...MOT...LOC 1649Z 288DEG 13KT 3474 9775 3465 9769

..speg.
Local storm report, May 15, 12:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             VERDEN                  35.09N 98.09W
05/15/2018  E1.00 INCH       GRADY              OK   PUBLIC

&&

BRB
Local storm report, May 15, 12:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND GST     4 NNW CHICKASHA         35.09N 97.97W
05/15/2018  M58 MPH          GRADY              OK   AWOS

            A WIND GUST OF 58 MPH WAS MEASURED BY THE
            AWOS AT CHICKASHA AIRPORT.

&&

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:12 PM CDTSpecial Weather StatementOUNBeckham33 min
May 14, 7:14 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Harmon3 hr
May 14, 7:14 PM CDTSpecial Weather StatementOUNCuster31 min
May 14, 7:18 PM CDTSevere Thunderstorm WarningOUNBeckham42 min
May 14, 7:19 PM CDTSpecial Weather StatementOUNJackson26 min
May 14, 7:19 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward41 min
May 14, 7:36 PM CDTSpecial Weather StatementOUNJackson, Kiowa24 min
May 14, 7:39 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon36 min
May 14, 7:47 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods58 min
May 14, 7:48 PM CDTSpecial Weather StatementOUNWashita27 min
May 14, 7:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita37 min
May 14, 7:57 PM CDTSpecial Weather StatementOUNKiowa33 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningOUNKay47 min
May 14, 8:04 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita41 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningOUNGrant59 min
May 14, 8:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Grady50 min
May 14, 8:44 PM CDTSevere Thunderstorm WarningOUNKay31 min
May 14, 9:16 PM CDTSpecial Weather StatementOUNGrant, Kay29 min
May 14, 9:20 PM CDTSevere Thunderstorm WarningOUNGrant, Kay70 min
May 14, 9:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady35 min
May 14, 9:30 PM CDTSpecial Weather StatementOUNComanche30 min
May 14, 9:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
May 14, 9:56 PM CDTSpecial Weather StatementOUNCanadian, Grady, Oklahoma34 min
May 14, 10:00 PM CDTSpecial Weather StatementOUNComanche30 min
May 14, 10:10 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
May 14, 10:21 PM CDTSpecial Weather StatementOUNKay24 min
May 14, 10:25 PM CDTSevere Thunderstorm WarningOUNKay25 min
May 14, 10:32 PM CDTSpecial Weather StatementOUNComanche, Cotton28 min
May 14, 10:39 PM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Comanche, Custer and 7 more101 min
May 14, 10:45 PM CDTSpecial Weather StatementOUNCleveland30 min
May 15, 12:09 AM CDTSpecial Weather StatementOUNKay36 min
May 15, 12:51 AM CDTSpecial Weather StatementOUNJefferson24 min
May 15, 2:09 AM CDTSpecial Weather StatementOUNBryan36 min
May 15, 5:28 AM CDTSpecial Weather StatementOUNBryan32 min
May 15, 9:02 AM CDTSpecial Weather StatementOUNCuster28 min
May 15, 9:51 AM CDTAreal Flood AdvisoryOUNBryan114 min
May 15, 10:29 AM CDTSpecial Weather StatementOUNCaddo31 min
May 15, 11:02 AM CDTSevere Thunderstorm WarningOUNCaddo43 min
May 15, 11:07 AM CDTSpecial Weather StatementOUNCanadian38 min
May 15, 11:10 AM CDTSpecial Weather StatementOUNCaddo35 min
May 15, 11:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady39 min
May 15, 11:52 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kiowa3 hr
May 15, 11:54 AM CDTSpecial Weather StatementOUNGarvin36 min
May 15, 12:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady50 min
May 15, 12:16 PM CDTFlash Flood WarningOUNCaddo3 hr
May 15, 12:20 PM CDTAreal Flood AdvisoryOUNGrady3 hr
May 15, 12:53 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens52 min
May 15, 1:34 PM CDTSpecial Weather StatementOUNStephens26 min
May 15, 1:53 PM CDTSpecial Weather StatementOUNGarvin, Murray37 min
May 15, 2:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Pontotoc50 min
May 15, 2:29 PM CDTSpecial Weather StatementOUNCarter31 min
May 15, 2:41 PM CDTSevere Thunderstorm WarningOUNCarter49 min
May 15, 2:49 PM CDTAreal Flood AdvisoryOUNGarvin116 min
May 15, 2:52 PM CDTAreal Flood AdvisoryOUNMurray3 hr
May 15, 2:56 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray, Pontotoc34 min
May 15, 3:07 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall38 min
May 15, 3:24 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc51 min
May 15, 3:43 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall47 min
May 15, 3:54 PM CDTSpecial Weather StatementOUNAtoka36 min
May 15, 4:28 PM CDTSpecial Weather StatementOUNAtoka32 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.